Biotin is a vitamin that can be found in a variety of foods such as eggs, salmon, avocados, and almonds. Biotin can also be taken as a supplement to aid in the growth of new hair, skin, and nails.
Some people, however, believe that biotin may be a contributing factor to acne breakouts because it is associated with the production of sebum oil in the skin glands.
Before reaching a conclusion on whether or not biotin causes acne, we will investigate both sides of the argument in this blog post.
The Connection Between Acne & Biotin
What Is Biotin & What Does It Do?
Biotin is a B vitamin that plays a vital role in skin health. It helps break down fats in your body which are then used to produce healthy skin cells. It also helps synthesize fatty acids, proteins, and carbohydrates. However, it can also have a significant adverse effect on acne.
For years, biotin has been known to cause hair loss in those who take it. To add to this, it is also known to cause acne-like skin eruptions. The effect of biotin on the body system depends mainly on how much you take and for what purpose it will be used.
However, taking too little has no major side effects except that your hair growth may not occur as expected or desired.
Read more Hands and feet care- do’s and don’ts
Why Does Biotin Cause Acne?
Biotin can increase sebum production. Excess oil on the skin is one of the leading causes of acne breakouts, and if you are taking a supplement that increases this, it is likely to trigger more problems with your skin and other health issues such as hair loss or brittle nails.
Biotin can also cause side effects such as liver damage or anemia, which need to be considered long-term. If you are taking medication while pregnant, this could lead to severe complications with your unborn baby too.
Does Biotin Have Any Benefits?
Biotin is used in combination with other dietary supplements to treat certain skin conditions. Some people take biotin pills because they are thought to help promote overall health. However, there is no scientific evidence that it has any benefits when taken by mouth.
Therefore, biotin supplementation should not be started without consulting a doctor due to its potential risks and side effects. If you have diabetes or an autoimmune disorder such as lupus, multiple sclerosis (MS), or HIV/AIDS, talk to your doctor before taking biotin supplements.
The same goes if you are pregnant or breastfeeding and taking too much biotin. Taking too much biotin can cause a lot of side effects.
This includes skin rashes, acne, and hair loss. All of this can have a significant impact on a person’s quality of life. A few of the risks involved in taking too much biotin are:
- Hair loss
- Nausea and vomiting
- Diarrhea, gas, or upset stomach
- Tingling or numbness in hands, feet, and lips.
These symptoms usually only happen when a person takes too much biotin at once. So if they continue to take the same dosage of biotin daily, these side effects should not keep appearing.
However, new ones may develop over time if you are taking way more than what your body needs for optimal health benefits.
In general, people who have taken high doses of around 20mg every day have developed some kind of side effect that can be serious enough to require medical attention.
The Safe Dosage For Adults
If you feel that taking biotin supplements is right for you, consult your doctor to determine the appropriate dosage. For people who want to grow their hair or strengthen it, biotin is usually taken in doses of around 3000-5000 mcg per day (micrograms).
This should be divided into three separate intakes throughout the whole day. For example, taking one dose every morning with breakfast would ensure that enough of this vitamin gets distributed throughout the body and can absorb properly before another intake 20 hours later.
The same method should apply when looking at increasing nail strength as well. However, if you feel like your skin could benefit from some extra nutrients – take a 5000mcg supplement twice daily, once after breakfast and then again around dinner time.
Although biotin supplementation can cause acne it is important for many bodily functions. Biotin is essential for the production of collagen which many people take supplements in the first place.
Biotin supplements can cause acne, so to prevent this, it is recommended that one only take biotin under the supervision of a dermatologist. Discuss what to do if you have already been taking biotin and breakouts develop.
If a breakout has recently begun, stop all use immediately and see a doctor as soon as possible.
If acne started about two weeks after beginning supplementation with biotin, this could be due to the supplement itself or an underlying medical condition such as polycystic ovary syndrome (PCOS). The latter may require treatment by other means than simply stopping the supplemental intake of B vitamins.